Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Kansas City, MO

May 16, 2017Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 16, 2017, 9:56 PM CDT for Atchison County, Holt County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 9:56 PM CDT (02:56 UTC)
Expired
May 16, 2017, 10:33 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS53 KEAX 170256
SVREAX
MOC005-087-170345-
/O.NEW.KEAX.SV.W.0060.170517T0256Z-170517T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
956 PM CDT TUE MAY 16 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northwestern Missouri...
  Northwestern Holt County in northwestern Missouri...

* Until 1045 PM CDT

* At 955 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Peru to near Stella to near
  Humboldt, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tarkio, Rock Port, Fairfax, Craig, Rockport, Westboro, Watson,
  Blanchard, Corning, Indian Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 93 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9521 4041 9518 4021 9519 4019 9548
      4023 9547 4025 9549 4026 9555 4030 9556
      4031 9566 4034 9562 4041 9566 4046 9564
      4046 9568 4048 9570 4055 9566 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0255Z 248DEG 53KT 4051 9585 4030 9580 4013 9597 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
3 follow-up statements
234 
WWUS53 KEAX 170315
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1015 PM CDT TUE MAY 16 2017

MOC087-170324-
/O.CAN.KEAX.SV.W.0060.000000T0000Z-170517T0345Z/
Holt MO-
1015 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Missouri.

LAT...LON 4058 9577 4058 9521 4033 9518 4026 9555
      4030 9556 4032 9561 4031 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4048 9570
      4054 9565 4056 9568 4052 9571 4052 9575
TIME...MOT...LOC 0314Z 248DEG 53KT 4060 9555 4039 9550 4022 9567 

$$

MOC005-170345-
/O.CON.KEAX.SV.W.0060.000000T0000Z-170517T0345Z/
Atchison MO-
1015 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR ATCHISON COUNTY...

At 1014 PM CDT, severe thunderstorms were located along a line
extending from near Hamburg to Rockport to Shubert, moving east at 60
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tarkio, Rock Port, Fairfax, Rockport, Westboro, Watson, Blanchard,
Indian Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 101 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9577 4058 9521 4033 9518 4026 9555
      4030 9556 4032 9561 4031 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4048 9570
      4054 9565 4056 9568 4052 9571 4052 9575
TIME...MOT...LOC 0314Z 248DEG 53KT 4060 9555 4039 9550 4022 9567 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
296 
WWUS53 KEAX 170329
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CDT TUE MAY 16 2017

MOC005-170345-
/O.CON.KEAX.SV.W.0060.000000T0000Z-170517T0345Z/
Atchison MO-
1029 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN ATCHISON COUNTY...

At 1028 PM CDT, severe thunderstorms were located along a line
extending from near Coin to near Tarkio to near Fairfax, moving east
at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tarkio, Westboro and Blanchard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9551 4058 9521 4036 9518 4032 9537
TIME...MOT...LOC 0328Z 248DEG 53KT 4067 9532 4046 9527 4029 9544 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair
587 
WWUS53 KEAX 170333
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1033 PM CDT TUE MAY 16 2017

MOC005-170343-
/O.CAN.KEAX.SV.W.0060.000000T0000Z-170517T0345Z/
Atchison MO-
1033 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ATCHISON COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Missouri.

LAT...LON 4058 9551 4058 9521 4036 9518 4032 9537
TIME...MOT...LOC 0331Z 248DEG 53KT 4069 9525 4048 9520 4031 9537 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:50 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 16, 6:50 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Tue May 16 2017

.Discussion...
Issued at 338 PM CDT TUE MAY 16 2017

Very active weather pattern shaping up from the Lower Missouri
Valley in the coming days as upstream satellite trends show two
potent upper-level disturbances across the Western U.S. this
afternoon. The first of these features currently spinning across
the Desert Southwest will continue tracking east overnight before
ejecting into the Central Plains Wednesday morning. Out ahead of
this however, increased synoptic scale lift resulting from several
lead shortwave impulses along with sufficient boundary layer
moisture and steep lapse rates will support robust convective
development upstream along the dryline in western Kansas and
Oklahoma this afternoon. With time, this activity is expected to
organize into a MCS, before tracking northeast into our area,
primarily after the 03z time frame. Latest high-res model guidance
continues to show a bowing appearance in the simulated
reflectivity fields, which combined with the forward propagation,
suggest strong winds in excess of 50 kts will be the primary
threats across far northeast Kansas and northwest Missouri. This
initial round should exit into southern Iowa shortly after 06z,
with NAM and NAMNest solutions strongly suggesting a secondary
round moving east from central Kansas during the predawn hours.
Latest high res guidance suggests this activity will be weakening
as it approaches, however cannot rule out some isolated severe
potential further south than the initial round during the predawn
hours. Again the bowing appearance suggests strong winds as being
the primary concern if this predawn activity achieves severe
limits.

Moving forward to the daylight hours on Wednesday, latest
deterministic guidance continues to highlight a strong synoptic
signal for severe storm development along the eastward moving
dryline/Pacific cold front by Wednesday afternoon. Fcst soundings
from the Metro and points east are nothing short of impressive
from a severe wx perspective, with large looping hodographs seen
on both BUFKIT and AWIPS forecast profiles. A few details:

1) Aforementioned upper trough will take on a strong negative-
tilt by late morning/early afternoon directly off to our west,
suggesting max DPVA and synoptic-scale lift will be centered
directly over our region by afternoon.

2) Latest models suggest plenty of instability will be present,
with both NAM and GFS suggest MLCAPE levels on the order of
1000-1500 J/kg.

3) Very strong wind fields will exist aloft, as a midlevel speed
max of close to 100 kts rotates into the region along the
underbelly of the previously mentioned, negatively-tilted trough.

All told, the synoptic scale is more than supportive for supercell
(possibly low-topped w/ELs around 30 kft) Wednesday afternoon
with shear profiles off the charts. Quick look at CIPS historical
analogs reveals several high-end tornado days for the top returned
cases, which adds concern to tomorrow's convective potential. At
this point, the main caveat remains whether overnight convection
contaminates the environment for tomorrow, however little airmass
modification is expected after both rounds of convection later
tonight and early Wednesday morning. Regardless, its rare to see
such a strong signal synoptically speaking, with further support
provided from past historical guidance.

Tomorrow's activity should translate east by early evening with
mainly dry conditions expected on the backside of the initial wave
Wednesday night into Thursday. Precip chances start to increase
Thursday night and Friday as the wave currently seen over the
Pacific Northwest this afternoon gradually starts to work east
from the Central Rockies by week's end. Again, severe chances look
to return with this activity, but those details will be looked at
more closely as the event timing nears. Rain chances continue
right into the weekend as the wave slowly meanders its way across
the area with dry weather returning Saturday night and Sunday.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 648 PM CDT TUE MAY 16 2017

Expecting winds to persist through the night in the 20 to 30 kt
range with isolated stronger gusts. Winds will pick up through the
day and remain rather gusty through the rest of the forecast
period. A couple rounds of thunderstorms will be possible, but the
better chances will likely remain north and east of the terminals,
with KSTJ having the best chance for seeing a few thunderstorms.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...Leighton
Hazardous weather outlook, May 16, 3:07 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
307 PM CDT Tue May 16 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-172015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
307 PM CDT Tue May 16 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Storms are possible late this evening through the overnight hours.
 A few could become strong to severe, especially across far western
 and northwestern portions of the outlook area. The main threat with
 any storms tonight is strong straight line winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Another round of storms is possible Wednesday afternoon, a few of
 which could produce strong winds or small hail. Thunderstorm
 chances will continue through the rest of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 16, 9:38 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
938 PM CDT TUE MAY 16 2017

MOZ001-170300-
Atchison MO-
938 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 1000 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talmage, or 33 miles west of Tarkio, moving northeast at 55 mph.
Nebraska City reported a wind gust of 52 mph at 935 PM.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Watson.

This includes Interstate 29 between mile markers 117 and 123.

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Missouri.

LAT...LON 4058 9526 4057 9526 4046 9568 4047 9570
      4049 9568 4051 9569 4052 9566 4055 9566
      4056 9568 4052 9571 4052 9575 4053 9577
      4058 9577
TIME...MOT...LOC 0237Z 245DEG 48KT 4048 9602

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:38 PM CDTSpecial Weather StatementEAXAtchison22 min
May 16, 10:32 PM CDTSpecial Weather StatementEAXNodaway28 min
May 16, 11:32 PM CDTSpecial Weather StatementEAXHarrison13 min
May 17, 3:33 AM CDTWind AdvisoryEAXAdair, Bates, Buchanan, Caldwell, Carroll, Cass and 27 more15 hr
May 17, 3:04 PM CDTSpecial Weather StatementEAXSullivan26 min
May 17, 3:08 PM CDTSpecial Weather StatementEAXHolt37 min
May 17, 3:50 PM CDTSpecial Weather StatementEAXWorth25 min
May 17, 4:55 PM CDTSpecial Weather StatementEAXPutnam20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.